Illinois, 2010

Damaging Wind and Lightning Strikes in Illinois, July 11, 2010

July 11, 2010 · NWS LOT · 3 events in 3 counties and zones

Strong to severe thunderstorms moved across parts of northern Illinois during the evening hours of July 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the evening hours of July 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 5:48 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 11, 5:48 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
648 PM CDT SUN JUL 11 2010

.DISCUSSION...
257 PM CDT

MAIN FORECAST DILEMMA THIS GO AROUND INVOLVES POPS AND TIMING OF
PRECIP. HAVE BASED MUCH OF FIRST PERIOD FCST ON CURRENT SATELLITE
TRENDS THAT SHOW SVR MCS OVER CENTRAL MO CONTINUING TO PROPAGATE
SEED. THIS SHOULD LIMIT DEVELOPMENT FURTHER NORTH AND IS IN GOOD
AGREEMENT WITH MODEL FORECASTS THAT SUGGEST MUCH BETTER LOW LEVEL
FORCING WILL FOCUS ON SEN IL AND EVENTUALLY THE LR OH VALLEY BY
LATE TONIGHT. NONETHELESS...WILL MAINTAIN LIKELY MENTION OF PRECIS
ACROSS FA GIVEN PROXIMITY OF SHOWER BAND NOW MOVING ACROSS NW AND
W CENTRAL IL. INSTABILITY HAS BEEN LIMITED BY HIGH LEVEL
CLOUDINESS BUT HAS BECOME SUFFICIENT ENOUGH TO POP SOME ISOLATED
SHOWERS OVER SEN AND SE RN PORTIONS OF FA.

SHOWERS AND A FEW THUNDERSTORMS MAY PERSIST THROUGH MONDAY
MORNING...BUT BETTER CHANCES FOR THUNDER APPEAR TO DEVELOP MONDAY
AFTERNOON AS DIFFUSE FRONTAL BOUNDARY SAGS SOUTHWARD ACROSS AREA.
THIS BOUNDARY WILL BE ACTING ON A POOL OF RESIDUAL LOW LEVEL
MOISTURE WITH AFC DEW POINTS FORECAST TO HOVER IN UPPER 60S INTO
THE EARLY AFTERNOON. THIS IS TO YIELD MODEST CAPE NUMBERS. IN
ADDITION...SECONDARY SHORT WAVE NOW DROPPING SEWD ACROSS ERN MT AND
WY...IS FORECAST TO BEGIN TO AFFECT AREAS E OF MS RVR BY MONDAY
AFTERNOON. AS A RESULT...WILL MAINTAIN CHC MENTION OF THUNDER
MOST AREAS THROUGH MONDAY.

AREA TO CLEAR OUT AFTER THIS MID LEVEL TROF HEAD OFF TO THE
EAST...ALLOWING SFC BOUNDARY TO PUSH WELL SOUTH OF FA. RIDGING IN
WAKE OF MONDAYS SYSTEM SHOULD LIMIT ANY DEVELOPMENT ON
TUESDAY...DESPITE ABOUT 1000 JOULES OF CAPE AND LITTLE OR NO CIN.
CONSIDERING VERY WEAK WIND PROFILES AND STABILIZING EFFECT OF
EASTERLY FLOW OFF LAKE MI...WILL LIMIT CHC POPS TO E CNTRL IL AND
NWRN INDIANA. WEDNESDAY LOOKS LIKE A REAL WARM DAY AS SFC RIDGE
HEADS OFF TO THE EAST AND MID LVL RIDGING ALLOWS FOR
COMPRESSIONAL WARMING TO ACT ON 20 DEG C H85 TEMPERATURES.

LITTLE CHANGE TO DAYS 5-7 PERIOD. OVERALL TREND OF ABOVE NORMAL
TEMPS TO CONTINUE AS RATHER STRONG WX SYSTEM MOVES ACROSS SRN
CANADA WED NIGHT-THURSDAY...ENHANCING WSWLY LOW LEVEL FLOW INTO
MIDWEST. COLD FRONT ASSD WITH THIS SYSTEM IS FORECAST TO MOVE
THROUGH THUR-THUR NIGHT PERIOD SO KEEP CHC POPS GOING.

MERZLOCK

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

MAIN CONCERNS ARE TRENDS/TIMING OF PRECIP AND THUNDER POTENTIAL
THROUGH PERIOD...AND RELATED CONCERNS OF CIGS/VIS.

RATZER

//DISCUSSION...UPDATED 00Z...

SFC COLD FRONT STRETCHES FROM WESTERN LAKE SUPERIOR THROUGH SWRN
MN/IA EARLY THIS EVENING. VIGOROUS MID LEVEL WAVE MOVING THROUGH
MID/UPPER MS VALLEY HELPING TO PRODUCE AREA OF RW/TRW AHEAD OF THE
SFC FRONT ACROSS NRN IL/WI. MODEST AXIS OF UNSTABLE AIR IN PLACE
ACROSS NORTHERN IL AHEAD OF APPROACHING WAVE...THOUGH INSTABILITY
AND DEEP LAYER SHEAR MORE FAVORABLE TO THE SOUTH ACROSS CENTRAL
IL. RW/TRW NOW OVER NRN IL EXPECTED TO SPREAD EAST ACROSS
TERMINALS EARLY THIS EVENING AS MID LEVEL WAVE PROPAGATES THROUGH
AREA. VIS SATELLITE INDICATES CLEARING WEST OF MS RIVER...LIKELY
A SIGN OF SUBSIDENT AIR BEHIND MID LEVEL VORT. ADDITIONAL TRW
HAVE BEEN DEVELOPING CLOSER TO SFC COLD FRONT FROM NORTHERN IA TO
NORTHERN WI...THOUGH AVAILABLE MODEL GUIDANCE INCLUDING 4 KM WRF
AND HIGH RES RUC ALL SUGGEST THIS ACTIVITY SHOULD DECREASE AFTER
SUNSET AND LOSS OF DIURNAL INSTABILITY. THEREFORE HAVE FOCUSED
PRECIP/THUNDER THREAT FOR TAFS DURING NEXT FEW HOURS...WITH
REMAINDER OF OVERNIGHT HOURS DRY. SOME REDEVELOPMENT OF RW NOT
COMPLETELY OUT OF THE QUESTION WITH UPPER TROUGH MOVING OVERHEAD
DURG THE OVERNIGHT HOURS...THOUGH CONFIDENCE RATHER LOW IN THAT
OCCURRING. SYNOPTIC GRADIENT WILL SUPPORT LGT SSW WINDS...THOUGH
MAY SEE VARIABLE WINDS BRIEFLY IN AND NEAR TRW. HAVE ALSO ADDED A
VFR HZ MENTION AS SOUTH WINDS BECOME LGT/VRBL IN SFC TROUGH AXIS
AFTER MIDNIGHT WITH MOIST LLVLS/WET GROUND.

FOR MONDAY...APPEARS WINDS WILL SHIFT TO THE NORTH/NORTHWEST
ACROSS NRN IL DURG THE MORNING...BECOMING MORE NORTHEAST BY AFTN
AS SFC HIGH PRESSURE BUILDS ACROSS NORTHERN LAKES. HAVE MAINTAINED
VCSH MENTION DURG MORNING HOURS FROM PREVIOUS FORECAST AS MODELS
CONTINUE TO INDICATE DEVELOPMENT OF RW/TRW...THOUGH CONFIDENCE
VERY LOW IN SIGNIFICANT PRECIP THREAT BY MONDAY AFTERNOON.

RATZER

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

MEDIUM CONFIDENCE IN TSRA/PRECIP FCST AND TRENDS.
LOW CONFIDENCE IN HAZE OR MVFR CIG POTENTIAL LATE TONIGHT AND
EARLY MONDAY.
MEDIUM CONFIDENCE MOST OTHER FORECAST ELEMENTS.

RATZER

//OUTLOOK FOR ORD/MDW FOR 06Z TUESDAY-12Z SATURDAY...UPDATED 18Z...

MONDAY NIGHT...VFR.
TUESDAY...CHANCE OF AFTERNOON SHRA/TSRA...OTHERWISE VFR.
WEDNESDAY...VFR. CHANCE OF SHRA/TSRA LATE WEDNESDAY NIGHT.
THURSDAY...CHANCE OF MORNING SHRA/TSRA. WIND SHIFT/COLD FRONT.
FRIDAY...VFR.
SATURDAY...CHANCE OF SHRA/TSRA...OTHERWISE VFR.

CMS

&&

.MARINE...

205 PM...A COLD FRONT EXTENDING FROM ONTARIO SOUTHWEST INTO THE
CENTRAL PLAINS WILL MOVE SOUTHEAST ACROSS NORTHERN LAKE MICHIGAN
LATE TONIGHT AND THEN ACROSS SOUTHERN LAKE MICHIGAN MONDAY
MORNING. A NEW AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP ALONG
THIS FRONT OVER CENTRAL IL TONIGHT AND MOVE EAST MONDAY. THIS NEW
LOW WILL LIKELY CAUSE THE COLD FRONT TO SLOW MONDAY MORNING. WIND
SPEEDS AND DIRECTION WILL BE HIGHLY DEPENDENT ON THE STRENGTH AND
TRACK OF THIS LOW. WINDS EVENTUALLY SHOULD BECOME NORTHERLY BY
MONDAY AFTERNOON WITH SPEEDS 10-20KTS. AN AREA OF WEAK HIGH
PRESSURE WILL SETTLE ACROSS THE WESTERN LAKES TUESDAY INTO TUESDAY
NIGHT. THIS WILL ALLOW WINDS TO BECOME LIGHT AND VRB BY WEDNESDAY
MORNING. WINDS THEN TURN SOUTHEASTERLY THEN SOUTHERLY WEDNESDAY
NIGHT AS A TROUGH OF LOW PRESSURE DEVELOPS OVER THE PLAINS. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 11, 2:58 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
358 PM CDT SUN JUL 11 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
358 PM CDT SUN JUL 11 2010 /458 PM EDT SUN JUL 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

 ISOLATED THUNDERSTORMS WILL CONTINUE EARLY THIS EVENING OVER
 AREAS SOUTH OF INTERSTATE 80. THESE STORMS ARE NOT EXPECTED TO BE
 SEVERE.

 A MORE WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS NOW OVER
 NORTHWEST AND WEST CENTRAL ILLINOIS WILL BE OVERSPREADING
 NORTH CENTRAL ILLINOIS THIS EVENING...REACHING NORTHWEST INDIANA
 AFTER MIDNIGHT. THOUGH THESE STORMS ALSO ARE NOT EXPECTED TO BE
 SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS NORTHWEST
 INDIANA MONDAY MORNING. A WEAK COLD FRONT WILL BE PASSING THROUGH
 THE REGION ON MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS MAY
 DEVELOP ALONG THIS BOUNDARY DURING THE AFTERNOON HOURS. AGAIN...NO
 SEVERE WEATHER IS EXPECTED.

 THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO
 THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-122100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
358 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

 THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN WEDNESDAY
 NIGHT AND THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
358 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

 THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN WEDNESDAY
 NIGHT AND THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

The radar

The Chicago radar (KLOT), 35 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Du Page

When
July 11, 7:10 PM CST
Where
Du Page County, 1.42 mi NE of Elmhurst
Property damage
$2,000
Reported by
Newspaper
Coordinates
41.895, -87.931

Lightning struck a utility pole on Church Street. Wires and a ceramic insulator fell off the pole and onto a car, smashing both the front and back windows.

Thunderstorm Wind, Grundy

When
July 11, 7:50 PM CST
Where
Grundy County, 0.92 mi NNE of Paytonville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.343, -88.424

Tree limbs and power lines were blown down along and south of Pine Bluff Road west of Route 47. A tree 6 to 8 inches in diameter was also blown down.

Lightning, Will

When
July 11, 8:30 PM CST
Where
Will County, 0.56 mi E of Joliet
Property damage
$40,000
Reported by
Newspaper
Coordinates
41.531, -88.089

Lightning struck a house on North Hickory Street and started a fire in a dormer. While the fire was contained in the dormer, the house suffered smoke and water damage throughout the house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254452, 249094, 249096.